Regulator Says Hospitals Need Strict Heparin Rules
Regulator says hospitals need strict heparin rules
A regulatory group told hospitals Wednesday to adopt strict measures to prevent errors involving blood thinners including heparin — mistakes that have been made nearly 60,000 times and led to dozens of deaths in recent years.
The Joint Commission issued a safety alert saying hospitals need to adopt prevention measures that could include bar-coding technology for medicines or computerized drug orders. It advised hospitals to more closely monitor patients on these drugs and make sure that adult-strength heparin is stored nowhere near children’s units.
The alert said 28 deaths are among 32 reports of drug errors involving blood thinners that it received between 1997 and last year.
“We know that there are many more (deaths) and … that’s the reason for issuing this alert,” said Dr. Mark Chassin, president of the Oakbrook Terrace, Ill.-based commission.
Recent errors include accidental life-threatening heparin overdoses given to actor Dennis Quaid’s newborn twins at a Los Angeles hospital last November. In July, 14 babies received accidental heparin overdoses at a hospital in Corpus Christi, Texas.
Commission investigators will make unannounced visits to make sure hospitals are adopting strict measures to prevent blood thinner errors, and those who fail to do so could see their accreditation revoked, Chassin said.
The commission is a private group that sets hospital standards and accredits most of the nation’s hospitals. Accreditation brings prestige and federal dollars.
A total of 59,316 medication errors involving blood thinners were reported between 2001 and 2006 to a database run by U.S. Pharmacopeia, a group that sets drug standards, the alert said. Nearly 3 percent, or roughly 1,700, resulted in patient harm or death, the commission said.
Blood thinners are particularly tricky to use because too much can cause hard-to-control bleeding internally and from every body opening; too little can result in life-threatening blood clots, Chassin said.
Heparin is usually given intravenously. Warfarin, another blood thinner cited in the alert, is available in pills patients can take at home but can cause bad reactions when mixed with other medicines.
The recommendations “absolutely” will make a difference and hospitals will pay attention, said James Conway, senior vice president of the nonprofit Institute for Healthcare Improvement in Cambridge, Mass. If you believe you may have a possible medical malpractice case with regard to the use of Heparin, please contact our attorneys for a free consultation.